MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0202
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2020-00361.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the m1 segment of the middle cerebral artery (mca) using penumbra smart coils (smart coils), non-penumbra coils, a penumbra smart coil detachment handle (handle), and non-penumbra microcatheter.During the procedure, the physician placed a smart coil and another coil in the target vessel.The physician then advanced another smart coil into the target vessel and attempted to detach the smart coil using the handle but was unsuccessful.It was reported that a part of the smart coil was stuck in the microcatheter and had detached inside of the microcatheter; therefore, the microcatheter containing the detached smart coil was removed.The physician continued the procedure and attempted to place two additional smart coils; however, the aneurysm was already packed.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly had kinks throughout its length.The distal detachment tip (ddt) was fractured off the pusher assembly approximately 182.0 cm from the proximal end.The ddt and embolization coil were within the non-penumbra microcatheter just distal to the hub.The non-penumbra microcatheter was kinked approximately 84.0 cm from the hub.Conclusions: evaluation of the returned smart coil confirmed a detached embolization coil and revealed that the ddt was fractured off the pusher assembly.If the smart coil is forcefully retracted against resistance, the ddt may separate from the polymer section of the pusher assembly.If the ddt separates from the pusher, the embolization coil will detach.The ddt and embolization coil were unable to be removed from the non-penumbra microcatheter.The root cause of resistance during retraction could not be determined.Further evaluation revealed a separated pet lock on the proximal end of the pusher assembly, pusher assembly kinks and a kink on the non-penumbra microcatheter.The separated pet lock was likely a result of the detachment attempt using the handle during the procedure.Due to the ddt fracturing from the pusher assembly, it is unable to determine the distance the handle was able to retract the pull wire.The root cause of the inability to detach during the procedure could not be determined.The pusher assembly kinks and kink on the non-penumbra microcatheter were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9831536
Report Number3005168196-2020-00360
Device Sequence Number740382
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2021
Device Model Number400SMTHXSFT0202
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF72955
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/14/2020
Supplement Date Received by Manufacturer04/21/2020
Initial Report FDA Received Date03/13/2020
Supplement Report FDA Received Date04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Date Report Sent to FDA01/01/2005